MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 50MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74120150
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Hip Fracture (2349); Metal Related Pathology (4530)
Date of Event 10/23/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: case-(b)(4).
 
Event or Problem Description
It was reported that the patient underwent revision surgery on the right hip, after a primary bhr resurfacing system surgery, due to pain, limited mobility, metallosis, fluid under pressure and/or pseudotumor, and ¿excessively high¿ elevated metal ion levels.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.A review of the complaint history for the bhr cup and bhr head was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the head and cup.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All the released devices involved met manufacturing specifications at the time of production.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.It was reported ¿the acetabulum was reamed sequentially to 58 mm and a 50 mm bhr cup was inserted¿ but, this is inconsistent with what is possible.With the limited information provided the clinical root cause of the reported pain, elevated ions and metallosis cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined; however, it is noted (b)(6) 2018, the patient¿s cobalt is now down to 9.2 and chromium is down to 24.1.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Event or Problem Description
It was reported that the patient underwent revision surgery on the right hip on (b)(6) 2018 after a primary bhr resurfacing system surgery had been implanted on (b)(6) 2007.The revision surgery was due to pain, limited mobility, metallosis, fluid under pressure and/or pseudotumor, ¿excessively high¿ elevated metal ion levels and a sustained femoral neck stress fracture.During this procedure, both the acetabular and femoral components were explanted and replaced with competitors¿ devices.Intraoperatively, a significant amount of metallosis-type tissue was present within the joint involving the entire synovium, below the lesser trochanter and deep to the acetabular.The patient was awakened from sedation and transported to the pacu in stable condition.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed in a bilateral patient due to due to pain, limited mobility, metallosis, fluid under pressure and/or pseudotumor, elevated metal ion levels and a sustained femoral neck stress fracture.Intraoperatively, a significant amount of metallosis-type tissue was present within the joint.As of today, the implanted device used in treatment has not been returned for evaluation.A review of the historical complaints data for the femoral head was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for device, however, as the device is no longer sold, no action is to be taken.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It was reported ¿the acetabulum was reamed sequentially to 58 mm and a 50 mm bhr cup was inserted¿ but, this is inconsistent with what is possible.With the limited information provided the clinical root cause of the reported pain, elevated ions and metalloids cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined; however, it is noted that on the (b)(6) 2020 the patient's cobalt was <1.0 ug/l and their chromium was 8.9 ug/l.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed in a bilateral patient due to due to pain, limited mobility, metallosis, fluid under pressure and/or pseudotumor, elevated metal ion levels and a sustained femoral neck stress fracture.Intraoperatively, a significant amount of metallosis-type tissue was present within the joint.As of today, the implanted device used in treatment has not been returned for evaluation.A review of the historical complaints data for the femoral head was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for device.This will continue to be monitored via routine trending, however it should be noted that the part is no longer sold.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.It was reported ¿the acetabulum was reamed sequentially to 58 mm and a 50 mm bhr cup was inserted¿ but, this is inconsistent with what is possible.With the limited information provided the clinical root cause of the reported pain, elevated ions and metalloids cannot be confirmed, and it cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined; however, it is noted that on the (b)(6) 2020 the patient's cobalt was <1.0 ug/l and their chromium was 8.9 ug/l.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
This event was matched with the medwatch report: mw5080616.

Brand Name
ACETLR CUP HAP 50MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11183246
Report Number3005975929-2021-00015
Device Sequence Number17092558
Product Code NXT
UDI-Device Identifier03596010502568
UDI-Public03596010502568
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2011
Device Model Number74120150
Device Catalogue Number74120150
Device Lot Number70164
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 12/28/2020
Supplement Date Received by Manufacturer03/12/2021
11/07/2022
01/12/2023
08/29/2023
09/05/2023
Initial Report FDA Received Date01/17/2021
Supplement Report FDA Received Date03/15/2021
11/10/2022
01/12/2023
08/29/2023
09/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2746-2015
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient SexFemale
Patient Weight73 KG